Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 46, NWS Los Angeles, CA

February 22, 2005Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 22, 2005, 12:16 AM PST for Santa Barbara County, California. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2005, 12:16 AM PST (08:16 UTC)
Expired
Feb 22, 2005, 2:15 AM PST
In force
119 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

The radar

The Los Angeles radar (KVTX), 50 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 8.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2005-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2005-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 220819
FFWLOX
CAC083-221015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
1216 AM PST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF SANTA BARBARA AND CARPINTERIA...
  LAKE CACHUMA...SAN MARCOS PASS...AND MONTECITO...

* UNTIL 215 AM PST

* AT 1205 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF INTENSIFYING SHOWERS AND THUNDERSTORMS EXTENDING 
  FROM CARPINTERIA NORTH THROUGH LAKE CACHUMA. RADAR ESTIMATED 
  RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WITH THIS BAND...
  WHICH WILL AFFECT THE AREA THROUGH 2 AM PST. INTENSE RAINFALL 
  WILL PRODUCE DANGEROUS AND LIFE THREATENING FLOODING...ESPECIALLY
  IN AREAS OF STEEP TERRAIN. MANY MUDSLIDES AND ROCKSLIDES WILL
  OCCUR OVERNIGHT...AND THERE WILL BE MUD AND DEBRIS FLOWS 
  NEAR AND BELOW BURN AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CARPINTERIA...SANTA BARBARA AND SAN MARCOS PASS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3429 11970 3429 11947 3474 11965 3462 12010

$$

BRUNO/KAPLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 8:45 PM PST, 3 hours 31 minutes earlier.

Area forecast discussion, Feb 21, 8:45 PM PST, 3 hours 31 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
845 PM PST MON FEB 21 2005

.SHORT TERM...
THE LOW THAT IS HANGING AROUND LIKE AN UNWANTED GUEST REMAINS OFF OF
POINT CONCEPTION. 00Z NAM CONTINUES THINKING OF BEGINING ITS EASTWARD
MOVEMENT AROUND 12Z TUESDAY IT STILL WILL MOVE VERY SLOWLY MAKING ITS
WAY TO L.A. COUNTY BY LATE MONDAY MORNING.

NAM THINKS PVA WILL BE OVER THE AREA THROUGH 12Z KEEP SHOWER AND
THUNDER ACTIVITY GOING THROUGH THE NIGHT. A LOBE OF NVA MOVES IN AROUND
SUNRISE AND SHOULD QUELL CONVECTIVE ACTIVITY FOR A WHILE. THIS MIGHT
CREATE MORE PROBLEMS AS IT MIGHT ALLOW FOR MORE SUNSHINE TO
DESTABILIZE THINGS IN TIME FOR THE MID AFTERNOON ARRIVAL OF YET
ANOTHER POTENT VORT LOBE WHICH WILL LIKELY COOK UP A MEAN BATCH OF
THUNDERSTORMS.

ETA BUFR SOUNDINGS SHOW -2.3 LI AND MAX HAIL SIZE OF 2.3 INCHES AT THE
ARRIVAL TIME OF THE AFTERNOON VORT LOBE. PW FCST ACTUALLY HIGHER THAN
THIS AFTERNOON. SO ALL AREAS SHOULD BE KEEP A WARY EYE TO THE SKY.

WK PVA CONTINUES INTO WED AM AS UPR LOW SLOWLY TRACKS SOUTH AND EAST.

COASTAL AREAS SHOULD BE FINE WEDNESDAY BUT WRAP AROUND VORTICITY COULD
BACKSIDE INTO THE DESERTS AND NORTHERN MTNS AND WILL HAVE TO BE
WATCHED. THURSDAY WILL BE LIKE WEDNESDAY BUT A LITTLE LESS ACTIVE IN
THE DESERTS AS LOW WILL BE FURTHER AWAY.

.EXTENDED... (FROM 230 DISCUSSION)
BROAD LONG WAVE TROUGH WILL PERSIST OVER THE CENTRAL AND
EASTERN PAC THROUGH PERIOD. AND THE SYSTEM CURRENTLY OVER THE
CENTRAL PACIFIC WILL MOVE OVER THE OFFSHORE WATERS AND THE REMNANTS
OF THE FRONT WILL MOVE OVER THE AREA SUN THROUGH MON AND WILL
CONTINUE WITH A CHANCE OF PRECIPITATION. TEMPERATURES WILL CONTINUE
SEVERAL DEGREES BELOW SEASONAL NORMAL THROUGH THE PERIOD.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLASH FLOOD WARNING (SEE LAXFFWLOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

RORKE
Hazardous weather outlook, Feb 21, 5:08 PM PST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
508 PM PST MON FEB 21 2005

CAZ034>041-044>047-051>054-059-087-088-221400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
910 AM PST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A MAJOR WINTER STORM IS OVER THE AREA PLEASE SEE THE FOLLOWING
STATEMENTS...

* SEVERE THUNDERSTORM WATCH..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

* FLASH FLOOD WARNING........SEE WGUS56 KLOX - FFWLOX FOR DETAILS *

* FLOOD WARNING..............SEE WGUS46 KLOX - FLSLOX FOR DETAILS *

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAY TWO... TUESDAY

LOOK FOR THE LOW CENTER TO STILL BE TO OUR WEST ON TUESDAY MORNING
WITH HEAVY RAIN...MORE SNOW...AND GUSTY WINDS CONTINUING OVER THE
REGION. THIS WILL ADD TO THE FLOODING AND MUDSLIDE PROBLEMS FOR
SOUTHERN CALIFORNIA.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAY THREE THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY

THE LOW MOVES OVER SOUTHERN CALIFORNIA ON WEDNESDAY AND A CHANCE OF
THUNDERSTORMS WILL EXIST. THE LOW THEN MOVES TO OUR EAST AND LINGERS
OVER THE GREAT BASIN FROM THURSDAY INTO THE WEEKEND.  A MINOR RIDGE
TRIES TO SET UP OVER US ON SATURDAY...SO THE WEEKEND MAY BE DRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FORWOOD

In the hours before

Local storm report, Feb 21, 6:17 PM PST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
617 PM PST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      DOWNTOWN LOS ANGELES    34.04N 118.30W
02/21/2005                   LOS ANGELES        CA   BROADCAST MEDIA

            HOUSE SLID DOWN HILL DUE TO MUDSLIDE IN ECHO PARK

&&

MOYER
Local storm report, Feb 21, 7:22 PM PST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
722 PM PST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     FLASH FLOOD      HOLLYWOOD               34.10N 118.33W
02/21/2005                   LOS ANGELES        CA   LAW ENFORCEMENT

            ALL LANES OF 101 FWY FLOODED. FREEWAY SHUT DOWN DUE TO 50
            VEHICLES STUCK IN LANES NEAR MELROSE JUNCTION. LANES ALSO
            FLOODED AT SANTA MONICA BLVD JUNCTION.

&&

MOYER
Local storm report, Feb 21, 7:55 PM PST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
755 PM PST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     FLASH FLOOD      HOLLYWOOD               34.10N 118.33W
02/21/2005                   LOS ANGELES        CA   LAW ENFORCEMENT

            ALL LANES OF THE 101 FWY SHUTDOWN VCNTY OF SUNSET BLVD
            DUE TO FLOODING.

&&

MOYER

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:50 PM PSTFlash Flood WarningLOXLos Angeles85 min
Feb 21, 6:15 PM PSTFlash Flood WarningLOXLos Angeles60 min
Feb 21, 7:03 PM PSTFlash Flood WarningLOXLos Angeles117 min
Feb 22, 12:05 AM PSTFlash Flood WarningLOXLos Angeles, Ventura3 hr
Feb 22, 4:07 AM PSTSevere Thunderstorm WarningLOXLos Angeles59 min
Feb 22, 4:48 AM PSTSevere Thunderstorm WarningLOXSanta Barbara62 min
Feb 22, 11:59 AM PSTFlash Flood WarningLOXSanta Barbara6 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.